A 53‐year‐old man with an 11‐year history of HIV and medication noncompliance was evaluated for intermittent chest pain of 5 days. Three months before admission, he developed MRSA skin abscesses and was found to have a CD4 count of 1/μL and a HIV viral load of more lhan 400,000 copies/mL. He was started on HAART after a course of vancomycin. Five days before admission, he was evaluated in the ED for intermittent chest pain and described cocaine use. He was ruled out for acute coronary syndrome and discharged home. However, despite discontinuation of cocaine, his chest pain worsened and became pleuritic. PE was remarkable only for tachycardia, and electrocardiogram revealed diffuse ST elevation and PR depression, consistent with acute pericarditis (Panel A). His CD4 count was 16/μL, and the HIV viral load was 870 copies/mL. The patient was treated with ibuprofen, but chest pain and ECG changes persisted. A transthoracic echocardiogram revealed a moderate pericardial effusion without hemodynamic compromise (Panel B). He underwent thoracoscope pericardial drainage and biopsy, which showed changes consistent with pericarditis (Panel C), and culture grew out Mycobacterium avium complex (MAC). He was treated with clarithromycin, ethambutol, and prednisone, and HAART was continued. At 2‐, 6‐, and 12‐month follow‐ups, he was asymptomatic, and the electrocardiogram and echocardiogram had normalized.
This patient has immune reconslitulion inflammatory syndrome (IRIS), an exuberant and dysregulated immune response, resulting in clinical deterioration within the first few months of initiating HAART, MAC‐associated IRIS typically presents as peripheral, pulmonary, or intra‐abdominal lymphadenopathy. It usually responds to MAC treatment, although intra‐abdominal disease portends a poor prognosis. Our patient has 2 significant risk factors for IRIS: low CD4 count at the time of HAART initiation and rapid reduction of viral load. Although his CD4 count response to HAART is lower than expected for IRIS, previous studies have shown that functional immune recovery usually precedes quantitative CD4 count recovery, and that IRIS could happen at low CD4 counts. Finally, we believe that the use of corticosteroids accounted for his rapid clinical improvement, consistent with previous experience of corticosteroid use in MAC‐associated IRIS.
To our knowledge, this is the first reported case of MAC‐associated IRIS presenting as isolated acute pericarditis and pericardial effusion. Our case illustrates that IRIS can present as an abnormal immune response to an opportunistic infection in an unusual location. Clinicians must be aware that after starting HAART. new symptoms, including chest pain, might represent one of the immune reconstilulion inflammatory syndromes.
R. Lin, none.